Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


On the Mazur-Ulam theorem and the Aleksandrov problem for unit distance preserving mappings

Authors: Themistocles M. Rassias and Peter Šemrl
Journal: Proc. Amer. Math. Soc. 118 (1993), 919-925
MSC: Primary 46B20; Secondary 51K99, 54E40
MathSciNet review: 1111437
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ and $ Y$ be two real normed vector spaces. A mapping $ f:X \to Y$ preserves unit distance in both directions iff for all $ x,y \in X$ with $ \vert\vert x - y\vert\vert = 1$ it follows that $ \vert\vert f(x) - f(y)\vert\vert = 1$ and conversely. In this paper we shall study, instead of isometries, mappings satisfying the weaker assumption that they preserve unit distance in both directions. We shall prove that such mappings are not very far from being isometries. This problem was asked by A. D. Aleksandrov. The first classical result that characterizes isometries between normed real vector spaces goes back to S. Mazur and S. Ulam in 1932. We also obtain an extension of the Mazur-Ulam theorem.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B20, 51K99, 54E40

Retrieve articles in all journals with MSC: 46B20, 51K99, 54E40

Additional Information

PII: S 0002-9939(1993)1111437-6
Article copyright: © Copyright 1993 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia